Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 152, NWS Topeka, KS

July 31, 2003Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 31, 2003, 2:13 PM CDT for Franklin County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 2:13 PM CDT (19:13 UTC)
Expired
Jul 31, 2003, 3:00 PM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Franklin County, KS

The radar

The Topeka radar (KTWX), 88 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-490 J/kg
Mixed-layer LCL
2813 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

383 
WUUS53 KTOP 311913
SVRTOP
KSC059-312000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
213 PM CDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 300 PM CDT

* AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF POMONA...OR ABOUT 10 MILES
  WEST OF OTTAWA...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  POMONA
  OTTAWA
  RANTOUL

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3873 9549 3856 9550 3846 9507 3870 9507

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:30 AM CDT, 10 hours 43 minutes earlier.

Area forecast discussion, Jul 31, 3:30 AM CDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
330 AM CDT THU JUL 31 2003

PRECIP CHANCES AND TIMING OF WEAK FRONTS CONTINUES TO BE MAIN
FORECAST CONCERN.

MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN.
FORECAST AREA SHOULD REMAIN UNDER THE INFLUENCE OF NORTHWEST FLOW
THROUGH THE WEEKEND AND INTO NEXT WEEK AS A CLOSED UPPER LOW REMAINS
OVER THE GREAT LAKES REGION AND RIDGING OVER THE SOUTHWEST. MODELS
ALL AGREE THAT THE BEST CHANCES FOR WIDE SPREAD PRECIP WILL BE
TONIGHT AS A WEEK FRONT/TROUGH SLOWS SLIDES SOUTH ACROSS THE AREA.
THERE ARE DIFFERENCES HOWEVER IN THE HANDLING OF THIS FEATURE...THE
GFS BEING THE SLOWER SOLUTION. THE ETA HAS HANDLED THE LAST COUPLE
WEAK FRONTS BETTER AND THINK IT PROBABLY IS DOING SO AGAIN. HAVE
COMPROMISED BETWEEN THE TWO BUT LEANED IN THE DIRECTION OF THE ETA
FOR MY FORECAST GRIDS. HAVE BUMPED UP POPS INTO THE 40-50% RANGE FOR
TONIGHT. AM STILL A LITTLE GUN SHY TO GO LIKELY POPS. THERE IS THE
POTENTIAL FOR SOME STORM TO BE SEVERE. LAPSE RATES SHOULD ONCE AGAIN
BE FAIRLY STEEP WITH LITTLE OR NO CAP. ALSO STRONGER MID AND UPPER
WINDS WILL PROVIDE BETTER SHEER. SEE SWODY1 FOR FURTHER DETAILS ON
SEVERE THREAT.

WITH THE WEAK TROUGH EXPECTED TO REMAIN ACROSS CENTRAL AND SOUTHERN
KS FOR FRIDAY...HAVE CONTINUED WITH THE CHANCE FOR PRECIP...MAKING
MINOR ADJUSTMENTS TO WHAT THE PREVIOUS SHIFT HAD. TEMPS FOR FRIDAY
COULD BE TRICKY DEPENDING ON CLOUD COVER AND PRECIP. HAVE THE COOLER
TEMPS ACROSS EAST CENTRAL KS WHERE THERE SHOULD BE MORE OF THESE TWO
THINGS.

THERE ARE SOME DIFFERENCES BETWEEN THE GFS AND ETA AFTER FRIDAY. THE
ETA WANTS TO BRING SOUTHERLY FLOW BACK FASTER THEN THE GFS. WITH
NORTHWEST FLOW AND SOME DRYER AIR MOVING IN...THINK THE ETA MAY BE A
BIT TO FAST. HAVE CONTINUED WITH A DRY FORECAST FOR SATURDAY
THINKING THE BEST BOUNDARY LAYER CONVERGENCE WILL BE TO OUR WEST AND
SOUTH AND FOLLOWED THE GFS HERE A LITTLE MORE CLOSELY.

HAVE ONLY MADE MINOR ADJUSTMENTS TO THE REMAINDER OF THE FORECAST.
THERE LOOKS TO BE LITTLE CHANGE IN THE LONGWAVE PATTERN.

THANKS FOR THE COORDINATION GID.

.TOP...NONE

WOLTERS
Hazardous weather outlook, Jul 31, 1:47 PM CDT, 26 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
147 PM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA THIS
AFTERNOON INTO THE EVENING HOURS.  LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREAT.

THUNDERSTORM CHANCES MAY DIMINISH FOR A TIME THROUGH THE MID EVENING
HOURS BUT ACTIVITY IS EXPECTED TO INCREASE AGAIN TOWARD MIDNIGHT AND
THE OVERNIGHT HOURS.  SOME OF THESE THUNDERSTORMS COULD ALSO BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS THE CONTINUED CHANCE FOR THUNDERSTORMS DURING THE DAY
FRIDAY. AS THE DAY PROGRESSES INTO THE EVENING...THE CHANCE FOR
THUNDERSTORMS SHOULD BE MAINLY ACROSS EAST CENTRAL KANSAS. SEVERE
WEATHER WILL AGAIN BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THE REST OF TODAY INTO TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

PF

In the hours before

Local storm report, Jul 31, 1:39 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
139 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    5 N OVERBROOK             KS    .88 INCH HAIL
07/31/03   OSAGE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:26 PM CDTSevere Thunderstorm WarningTOPShawnee49 min
Jul 30, 7:59 PM CDTSevere Thunderstorm WarningTOPOsage31 min
Jul 31, 1:34 PM CDTSevere Thunderstorm WarningTOPOsage26 min
Jul 31, 2:19 PM CDTSevere Thunderstorm WarningTOPCloud41 min
Jul 31, 2:58 PM CDTSevere Thunderstorm WarningTOPAnderson47 min
Jul 31, 2:59 PM CDTSevere Thunderstorm WarningTOPCloud46 min
Jul 31, 3:19 PM CDTSevere Thunderstorm WarningTOPOttawa41 min
Jul 31, 3:42 PM CDTSevere Thunderstorm WarningTOPAnderson18 min
Jul 31, 3:59 PM CDTSevere Thunderstorm WarningTOPOttawa46 min
Jul 31, 6:32 PM CDTSevere Thunderstorm WarningTOPDickinson43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.